The headlines are often filled with this scenario: a person displaying violent, bizarre and agitated behavior is subdued by law enforcement personnel and later dies in custody. It appears to be a case of police brutality but is it?
According to William P. Bozeman, M.D., an emergency medicine physician at Wake Forest Baptist Medical Center, some of these deaths may be caused by an abnormal cardiac condition called Long QT Syndrome, compounded by a situation of Excited Delirium (ExD) Syndrome.
"Why do people become confused, agitated and violent, and then suddenly drop dead? That's the big question," Bozeman said. "This has been seen for well over a century, but we don't have a clear answer. It may be an important link to investigate with future research."
Bozeman is lead author of a single case study published online last month ahead of print in the Journal of Emergency Medicine that details an individual who experienced ExD. The 30-year-old man displayed bizarre, agitated behavior and was brought to the Wake Forest Baptist emergency department by police.
The patient admitted "feeling funny" and reported recent drug use that a drug screen confirmed. The attending physician recognized an electrical abnormality on the patient's electrocardiogram and diagnosed it as Long QT Syndrome which is potentially life threatening.
Bozeman said this was a classic case of ExD, and the patient recovered because of a police sergeant's decision on the scene. "Thanks to the Winston-Salem police sergeant who had been trained to recognize Excited Delirium as a medical crisis, we had a good outcome," Bozeman said. "He made the decision to bring the patient to the emergency department rather than take him to jail. I think the police officer saved his life by making that decision."
Long QT Syndrome can be transient or temporary and can be brought on by agitated states such as ExD, Bozeman said. "The amount of adrenaline in the body can affect Long QT Syndrome. In some people, electrical abnormalities are there all the time, while in others they are transient," he said.
Bozeman said Long QT Syndrome may be a missing link that can explain some of the cases of people suffering sudden cardiac arrest after experiencing ExD. "The mechanism of people just suddenly collapsing and dying unexpectedly remains a mystery. Weeks later, even after autopsy and toxicology reports are available, there is sometimes still no clear explanation. This suggests an abnormal cardiac rhythm as a cause."
The most common cause of ExD appears to be drug use, with the second most common cause being psychiatric problems and/or medications, followed by a variety of other causes. "Excited Delirium is not a diagnosis; it's a clinical syndrome that may have a variety of causes, but they all present in a similar way with agitation, confusion or delirium, violence, and superhuman-like strength."
Bozeman said that American College of Emergency Physicians recently joined the National Association of Medical Examiners to categorize ExD as a clinical syndrome, an action that also points to the importance of education for law enforcement and other public safety personnel in dealing with situations like the one described in the case study. By treating ExD as a medical condition and bringing people to an emergency department instead of jail, Bozeman said it could "lead to the prevention of in-custody deaths."
Explore further: Study pioneers new test for 'sudden death syndrome' in young athletes